Hail, Winona
- When
- June 2, 3:35 PM CST
- Where
- Winona County, 0.99 mi W of Beaver
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.150, -92.050
Southeast Minnesota was hit with two rounds of severe storms during the afternoon and evening of June 2nd. The first round developed in the late afternoon and produced large hail that reached 2 inches in diameter in and around Winona and Pickwick (Winona County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Southeast Minnesota was hit with two rounds of severe storms during the afternoon and evening of June 2nd. The first round developed in the late afternoon and produced large hail that reached 2 inches in diameter in and around Winona and Pickwick (Winona County). The second round produced some sporadic wind damage. Three trees were blown down onto a house in Houston (Houston County), a semi was blown over north of Austin (Mower County) and an estimated 60 mph wind gust occurred southwest of Dover (Olmsted County). A fire at a Rochester (Olmsted County) apartment complex was started by a lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 2, 1:39 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 239 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Issued at 239 PM CDT Tue Jun 2 2020 Strong warming aloft is capping the atmosphere off nicely...and meso models are suggesting a later kick-off time for storms as a result - more so 7 pm across SE MN. This looks reasonable. Highest severe risk still looks through midnight. Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) make very large hail likely - even with a relatively high freezing level and dry sub cloud layer. That said, that dry layer will enhance downdrafts and the potential for damaging wind gusts. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), storms could be more pulsy in nature at the onset - but quickly become severe (within 20-30 min of development). Storms could become more organized as the evening wears on, but also move east of the local area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1125 AM CDT Tue Jun 2 2020 Cigs: mostly mid level VFR deck expected to move in this evening, associated with a cool front/upper level shortwave. Some potential to dip into mvfr briefly with any storm - but model trends favoring keeping it VFR. Clouds look to clear later tonight with SKC/SCT then expected through Wed. Wx/Vsby: TSRA will roll across the region this evening - with latest meso models favoring a 00-05z time frame. Volatile atmosphere, so once they get started they will develop quickly and a few are likely to be severe (large hail, strong to damage winds the concerns). Locally heavy rain also possible...so some 1-2sm vsby reductions possible. Winds: west to southwest winds until frontal passage this evening, then becoming more northwest. Winds mostly around or below 10 kt. However, the stronger storms will be capable of stronger wind gusts upwards 30-40 kts (likely west/northwest in direction). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM...DTJ AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement National Weather Service La Crosse WI 1058 AM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-022100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1058 AM CDT Tue Jun 2 2020 ...Hot Afternoon...Avoid The Heat If You Can... High heat and humidity will make for dangerously hot conditions across the area this afternoon. With temperatures warming into the low to mid 90s and increasing humidity, heat indices will range from the mid 90s to near 100. Avoid prolonged exposure to the heat. Find a cool place and take frequent breaks if working outside. Drink plenty of water and don't forget to find cool shelter for your pets. Rieck
The La Crosse radar (KARX), 78 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
6 hail, 4 thunderstorm wind, 2 lightning, 1 flood. Local standard time, as filed.
Quarter sized hail was reported south of Goodview.
Hail ranging in size from 1.25 to 2 inches in diameter moved across the city of Winona causing extensive roof damage to houses and buildings.
Hail ranging in size from 1.25 to 2 inches in diameter fell from the south side of Winona to near Pickwick.
Hail ranging in size from 1.75 to 2 inches in diameter was reported south of Homer.
Three trees fell on a house in Houston.
Power lines were blown down in Mound Prairie.
Up to golf ball sized hail fell in Dakota.
Numerous trees were blown down across the western portion of Mower County. A semi was blown over north of Austin.
Runoff from heavy rains pushed Rose Creek out of its banks southwest of Dexter. The flood waters covered a portion of County Road 20 near the intersection with Interstate 90.
An estimated 60 mph wind gust occurred west of Chatfield.
A lightning strike started a transformer fire in Lyle that led to a power outage.
A lightning strike started a fire at an apartment building on the east side of Rochester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893009, 896473, 893012, 893908, 896478, 895758, 895759, 895753, 896237, 904083, 896398, 904084, 896401.